Counterfeit Pills Can Kill You 'Graveyard Dead'

What you need to know

ATLANTA -- The Georgia Bureau of Investigation is warning about a drug that can kill if it touches the skin.

According to the GBI, its crime lab has received more than 454 counterfeit pills since January 2015. Of those, about 75 percent contained fentanyl and/or the street drug known as "Pink"

Those drugs are particularly dangerous because, the GBI said, they can be absorbed through skin contact. 

"This is serious business," GBI Director Vernon Keenan said. "You can tell the way we're talking. Fentanyl will kill you graveyard dead."

PHOTOS: Counterfeit pills found in Georgia

The GBI is training 50 new officers on how to identify and safely handle the drugs. At a minimum, gloves should be worn when handling pills from an unknown source -- regardless of what the pills might be labeled as, the GBI said. Agents are also encouraged to wear a face mask if possible.

So far this year, 10 people have died in Georgia as a result of furanyl fentanyl, while six deaths are thought to be from Pink. Because of the ever-changing nature of the drugs, the GBI suspects there could be more unrecorded deaths.

"You just have to change a little of the structure, and the chemists, the clandestine chemists get ahead of our chemists," said  Dr. Jonathan Eisenstat, the GBI's chief medical examiner. "So we have no doubt there are more fentanyl deaths than we are actually seeing here."

According to the GBI, the metro Atlanta area has seen the most instances of counterfeit pills. The top counterfeited logos were Xanax and oxycodone.

"What they think they're doing is buying something like oxycodone, and the tablet has the markings for oxycodone when in fact it has heroine and fentanyl is in it," Keenan said. "So they think they're taking oxycodone, what they're going to wind up is dead."

The following is a map showing where the counterfeit pills were found:

Georgia, along with many other states, has seen an increase of deaths attributed to "Gray Death", a drug which often contains heroin, fentanyl, furanyl fentanyl, and U-47700 mixed together in the same powder.

Reactions to the drug can show up as shallow breathing, pinpoint pupils, nausea or vomiting, dizziness, lethargy, cold and clammy skin, loss of consciousness and even heart failure. Anyone who comes into contact with an opioid, or if an overdose is suspected, you should administer Naloxone immediately and call 911. 

© 2017 WXIA-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment